North Dakota, 2012

Hail in North Dakota, June 30, 2012

June 30, 2012 · NWS BIS · 8 events in 3 counties and zones

Elevated thunderstorms developed early in the morning across the northwest and eventually spread east-southeast into the south central along a weak frontal boundary. Several reports of large hail accompanied these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Elevated thunderstorms developed early in the morning across the northwest and eventually spread east-southeast into the south central along a weak frontal boundary. Several reports of large hail accompanied these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 11:09 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 29, 11:09 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT SAT JUN 30 2012

.DISCUSSION...LATEST REGIONAL RADAR SHOWS A BROKEN LINE OF
CONVECTION STRETCHING FROM WILLISTON SOUTHEAST INTO KILLDEER AND
APPROACHING BISMARCK. HAVE EXPANDED POPS SLIGHTLY FURTHER EAST TO
ACCOUNT FOR THIS. THUS FAR...ALL THUNDERSTORMS HAVE REMAINED
BELOW SEVERE WEATHER THRESHOLDS. EXPECTING AN INCREASE IN ACTIVITY
OVERNIGHT ESPECIALLY IN THE NORTH CENTRAL AS A SHORTWAVE WORKS
EAST FROM SOUTHWESTERN SASKATCHEWAN. THE HRRR DEVELOPS THIS AREA
OVERNIGHT AND FORMS ANOTHER LINE OF SHOWERS AND THUNDERSTORMS FROM
MINOT TO BISMARCK BY 12Z. FORECAST REMAINS ON TRACK FROM EARLIER.

&&

.AVIATION...30/06Z ISSUANCE...MAINTAINED VCTS MENTION AT ALL
SITES EXCEPT KDIK FOR THE OVERNIGHT HOURS INTO SATURDAY MORNING.
KISN/KMOT/KBIS CAN EXPECT THE MAIN IMPACTS...AND HAVE ALSO FRAMED
A 2-3 HOUR TEMPO GROUP FOR TSRA FOR MOST LIKELY PERIOD OF STORMS.
WINDS WILL BECOME NORTHWEST BEHIND COLD FRONT...BEGINNING AT KISN
AROUND 11Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KS
AVIATION...RK
Hazardous weather outlook, Jun 29, 8:14 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT FRI JUN 29 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
914 PM CDT FRI JUN 29 2012 /814 PM MDT FRI JUN 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FROM
WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA. A FEW OF THE STRONGEST
STORMS COULD PRODUCE HAIL AROUND QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY ACROSS CENTRAL NORTH
DAKOTA...ESPECIALLY THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD BE
SEVERE.

ANOTHER STRETCH OF THUNDERSTORM POTENTIAL EXISTS SUNDAY NIGHT
THROUGH MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVERNIGHT...BUT
ACTIVATION MAY BE NEEDED DURING THE DAY SATURDAY.

WAA/RK

In the hours before

Special weather statement, Jun 29, 7:29 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT FRI JUN 29 2012

NDZ031-032-040-300230-
BILLINGS-GOLDEN VALLEY-SLOPE-
729 PM MDT FRI JUN 29 2012

...SPECIAL WEATHER STATEMENT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GOLDEN VALLEY COUNTY...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY
RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  ALPHA...    GOLVA...       THREE V CROSSING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 29, 7:52 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI JUN 29 2012

NDZ031-032-040-300245-
BILLINGS-GOLDEN VALLEY-SLOPE-
752 PM MDT FRI JUN 29 2012

...STRONG THUNDERSTORM IN SLOPE COUNTY...

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN FAR NORTHWEST SLOPE COUNTY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM. MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY
RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  AMIDON...   ALPHA...    THREE V CROSSING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 29, 9:12 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM MDT FRI JUN 29 2012

NDZ040-300415-
SLOPE-
912 PM MDT FRI JUN 29 2012

...STRONG STORM CONTINUES IN SLOPE COUNTY...

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMIDON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    AMIDON AND EASTERN SLOPE COUNTY...

AT 909 PM MDT...LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZE
HAIL...2 MILES WEST OF AMIDON.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KINNEY
Local storm report, Jun 29, 9:13 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             2 W AMIDON              46.48N 103.36W
06/29/2012  E0.88 INCH       SLOPE              ND   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY SLOPE COUNTY
            SHERIFFS DEPUTY.

&&

RK
Special weather statement, Jun 30, 12:03 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT SAT JUN 30 2012

NDZ009-300645-
WILLIAMS ND-
103 AM CDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL WILLIAMS COUNTY UNTIL 145 AM
CDT/1245 AM MDT/...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF
WILLISTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 145 AM INCLUDE...
  SPRING BROOK...
  EPPING...
  WHEELOCK...
  RAY...
  WHITE TAIL BAY RECREATION AREA...
  TIOGA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON
Special weather statement, Jun 30, 12:35 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT SAT JUN 30 2012

NDZ010-017-018-300715-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1235 AM MDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND
EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 115 AM MDT/215 AM CDT/...

AT 1234 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 43 MILES SOUTHEAST OF WILLISTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSONS CORNER...
  LITTLE MISSOURI STATE PARK...
  MANDAREE...
  SKUNK CREEK BAY RECREATION AREA...
  MCKENZIE BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Williams

When
June 30, 12:35 AM CST to 12:40 AM CST
Where
Williams County, 0.92 mi E of Williston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.600

Hail, Williams

When
June 30, 12:57 AM CST to 1:04 AM CST
Where
Williams County, 0.46 mi W of Williston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.630

Hail, Williams

When
June 30, 1:01 AM CST to 1:06 AM CST
Where
Williams County, 0.46 mi W of Williston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.630

Hail, Mountrail

When
June 30, 2:40 AM CST to 2:45 AM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.980, -102.490

Hail, Mountrail

When
June 30, 2:48 AM CST to 2:53 AM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -102.140

Hail, Burleigh

When
June 30, 6:52 AM CST to 6:57 AM CST
Where
Burleigh County, 5.3 mi NE of Bismarck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.860, -100.700

Hail, Burleigh

When
June 30, 6:55 AM CST to 7:10 AM CST
Where
Burleigh County, 7.73 mi N of Menoken
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.930, -100.550

Hail, Burleigh

When
June 30, 7:35 AM CST to 7:40 AM CST
Where
Burleigh County, 0.84 mi SW of Driscoll
Measured
1.5 in hail
Reported by
Public
Coordinates
46.840, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381439, 381440, 381441, 381442, 381443, 381444, 381445, 381446.